Iowa, 2016Tornado in Iowa, September 6, 2016
September 6, 2016 · NWS ARX · 1 event in 1 county or zone
As thunderstorms moved across northeast Iowa during the afternoon of September 6th, a brief tornado touched down southeast of Lime Springs (Howard County). The tornado was on the ground for less than a minute with little to no damage reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As thunderstorms moved across northeast Iowa during the afternoon of September 6th, a brief tornado touched down southeast of Lime Springs (Howard County). The tornado was on the ground for less than a minute with little to no damage reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 6, 2:25 PM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Sep 6, 2:25 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
325 PM CDT TUE SEP 6 2016
.SHORT TERM...(This evening through Wednesday)
Issued at 325 PM CDT Tue Sep 6 2016
The forecast that is most tangible is the next hours and into the
overnight. The greatest potential for flooding and heavy rain has
shifted south into northeast IA, MN-IA border, and
southwest/west-central WI. This is along the outflow boundary
from earlier storms that now lies along a KMCW-KDLL line.
The air mass over IA, south of the outflow boundary, is very ripe
with instability on the order of 3000 j/kg MU/SB CAPE. 19z surface
convergence has increased in nern IA over the past hour, and this
trend should continue. Low-level moisture transport at 850 mb
will increase in the 21Z to 02Z time frame, convergent right into
northeast IA and southwest WI. Air mass is going to be a near
record early September airmass for the Upper Miss Valley: 4.5-5km
warm cloud depth and just under 2" precipitable water. The rain
axis will probably be located very close to that boundary and near
the IA/MN border into central WI, just south of I-90. This air
mass could very easily produce 4-5" in 2-3 hours, with training
echo areas seeing higher than that. This could produce major
flooding if it sets up right. The guidance is pretty close to
consensus /CAMS included/ on this axis area. One possible saving
grace appears to be a faster veer to the low-level moisture
transport seen in the RAP/NAM runs, shifting the convergent nose
east after midnight. We shall see.
Our customers and partners should prepare for potentially
damaging flooding. Nighttime always makes me uncomfortable as
people drive into water without knowing.
Have updated our messaging through the day to focus on that
region a bit more south for flooding, damaging wind, and an
isolated tornado. At 19Z...mesoanalysis of the environment showed
the boundary was weakly capped but the shear environment
supported entry-level supercell tornadoes. We are preparing to
monitor storms very closely on that boundary when they initiate.
Further north the environment is a bit more muddled and while deep
shear is there...it appears bowing segments are preferred in the
more limited CAPE environment. So, away from the boundary,
damaging wind would be a threat through early evening.
Wednesday...Tough, as so much has to happen tonight that will
affect the forecast for Wednesday. After an active overnight
across southwest WI and northeast IA, there is suggestion that
this same area could be impacted by more heavy rain with shortwave
trough support Wednesday. The latest extension hours of the 06.19Z
RAP suggest the low-level moisture convergence will shift
southeast of the area Wednesday morning with a westerly low-level wind.
The 06.18Z nam is not so rapid to scour it east and looks to
develop convergence into southwest WI again in the morning,
intensifying it during the day into sw WI. The same heavy rain air
mass is in place, but the CAPE may be much less. Experience tells
me the rain will likely push the entire mesoscale southeast toward
Highway 20, reducing the heavy rain threat Wednesday. However,
confidence is not high enough yet to back out of forecast, but it
is something to consider.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 325 PM CDT Tue Sep 6 2016
The front becomes progressive and finally scours the soaker air
mass to our southeast by Thursday morning for a cooler less humid
day. It quickly rebounds Thursday night and Friday ahead of a
strong trough for renewed rain chances.
Friday night through Tuesday
Strong upper-level shortwave trough is forecast to move through the
Upper Midwest Friday into Saturday. Models are in much better
agreement than recent days with a broad surface low developing ahead
of the shortwave. 06.12z GFS and 06.00 ECMWF both bring strong low
to mid-level frontogenetical forcing across our area Friday night
into Saturday, providing a good chance of widespread rain showers.
CAPE appears to limited after sunset Friday evening. Saturday should
be cool and breezy, with a few light rain showers possibly lingering
across central Wisconsin as the upper-level shortwave and attendant
surface low depart the region to the east. Models continue to show
ridging through the region on Sunday ahead of a developing upper-
level longwave trough extending from Hudson Bay to the Pacific
Northwest. Both the GFS and ECMWF develop a cold front and bring it
through the Upper Midwest Monday into Tuesday, but the GFS is much
more progressive with this feature. At least scattered showers
and perhaps a few thunderstorms will be possible along and ahead
of the front, so will maintain low PoPs Monday and Tuesday for
now.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1247 PM CDT Tue Sep 6 2016
The showers and thunderstorms will move back into the TAF sites
between 06.21Z AND 06.23Z...and then continue through the night.
These showers and storms will likely lower visibilities and
ceilings into the IFR/MVFR range at times. This will be especially
the case from late this afternoon into the evening. In addition to
this, there will be the threat for severe storms during this time
frame. The main threats will be damaging winds and maybe an
isolated tornado.
During the overnight and Wednesday morning, ceilings and
visibilities along and north of Interstate 90 will likely remain
IFR/MVFR.
&&
.HYDROLOGY...
Issued at 325 PM CDT Tue Sep 6 2016
Biggest concerns are over the very heavy rain air mass over the
area through Wednesday night. Flood Watch was expanded to cover
the entire forecast area. Main axis of heavy rain should
be on KMCW-KDLL region. This may hit northeast IA again and the
terrain area of sern MN, western WI.
Rivers will all be on the rise into the later week.
Believe we will be able to cancel the Flood Watch in the
northwest after the threat diminishes overnight.
&&
.ARX Watches/Warnings/Advisories...
WI...Flood Watch through late Wednesday night for WIZ054-055-061.
Flood Watch through late Wednesday night for WIZ017-029-032>034-
041>044-053.
MN...Flood Watch through late Wednesday night for MNZ079-086>088-
094>096.
IA...Flood Watch through late Wednesday night for IAZ008>011-018-019-
029-030.
&&
SHORT TERM...BAUMGARDT
LONG TERM...BAUMGARDT/HOLLAN
AVIATION...BOYNE
HYDROLOGY...BAUMGARDTHazardous weather outlook, Sep 6, 3:28 PM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
428 PM CDT TUE SEP 6 2016
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-072130-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
428 PM CDT TUE SEP 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.
.DAY ONE...TONIGHT
A FLOOD WATCH IS IN EFFECT.
FOR THIS EVENING...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
FLOODING. IN ADDITION...THERE WILL BE A THREAT OF LARGE HAIL...
DAMAGING WINDS...AND ISOLATED TORNADOES MAINLY SOUTH OF INTERSTATE
94.
FOR OVERNIGHT...THE MAIN THREAT WILL BE FLOODING. THE GREATEST
THREAT WILL BE ALONG AND SOUTH OF INTERSTATE 90.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY
A FLOOD WATCH CONTINUES THROUGH WEDNESDAY EVENING.
THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH WEDNESDAY
EVENING. STRONGER STORMS WILL BE CAPABLE OF PRODUCING 1 TO 2 INCH
PER HOUR RAIN RATES WHICH COULD PRODUCE FLOODING.
THUNDERSTORM CHANCES RETURN FOR LATER THURSDAY NIGHT THROUGH
FRIDAY NIGHT. IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE
RISK WITH ANY OF THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE FROM THIS AFTERNOON INTO WEDNESDAY
EVENING. IN ADDITION...RAINFALL AND FLOODING REPORTS WOULD BE
APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
BOYNE
In the hours before
Local storm report, Sep 6, 3:19 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
419 PM CDT TUE SEP 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND DMG BLACK RIVER FALLS 44.30N 90.85W
09/06/2016 JACKSON WI AMATEUR RADIO
TREES DOWN IN TOWN AND STREET FLOODING REPORTED
&&
SHEALocal storm report, Sep 6, 3:50 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
450 PM CDT TUE SEP 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TSTM WND DMG 2 N MATHER 44.18N 90.30W
09/06/2016 JUNEAU WI CO-OP OBSERVER
LARGE BRANCHES DOWN
&&
SHEASpecial weather statement, Sep 6, 3:56 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
456 PM CDT TUE SEP 6 2016
WIZ029-032>034-062300-
TREMPEALEAU-CLARK-BUFFALO-JACKSON-
456 PM CDT TUE SEP 6 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CLARK...
NORTHWESTERN JACKSON...TREMPEALEAU AND NORTHEASTERN BUFFALO
COUNTIES...
AT 454 PM CDT...RADAR INDICATED OF LINE OF STRONG THUNDERSTORMS
EXTENDING FROM 9 MILES NORTHEAST OF MONDOVI TO NEAR ALMA. MOVEMENT
WAS EAST AT 40 MPH.
WINDS IN EXCESS OF 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR...
STRUM AROUND 505 PM CDT.
OSSEO AROUND 515 PM CDT.
ARCADIA AROUND 520 PM CDT.
INDEPENDENCE AROUND 525 PM CDT.
LAT...LON 4484 9038 4424 9094 4423 9189 4429 9192
4460 9164 4460 9092 4478 9092
TIME...MOT...LOC 2154Z 264DEG 35KT 4466 9152 4430 9185
JSBLocal storm report, Sep 6, 4:06 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
506 PM CDT TUE SEP 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL 5 N BLAIR 44.37N 91.23W
09/06/2016 E1.00 INCH TREMPEALEAU WI 911 CALL CENTER
0404 PM HAIL BLACK RIVER FALLS 44.30N 90.85W
09/06/2016 M1.00 INCH JACKSON WI CO-OP OBSERVER
OBSERVED AT WASTE WATER TREATMENT PLANT ALONG WITH STRONG
WINDS
0404 PM HAIL BLACK RIVER FALLS 44.30N 90.85W
09/06/2016 E2.00 INCH JACKSON WI PUBLIC
CHUNKS OF HAIL REPORTED WITH STRONG WINDS
0405 PM HAIL BLACK RIVER FALLS 44.30N 90.85W
09/06/2016 M1.00 INCH JACKSON WI FIRE DEPT/RESCUE
STRONG WINDS ALSO REPORTED BY FIRE CHIEF
0417 PM TSTM WND DMG BLACK RIVER FALLS 44.30N 90.85W
09/06/2016 JACKSON WI AMATEUR RADIO
TREES DOWN IN TOWN AND STREET FLOODING REPORTED
0444 PM TSTM WND DMG 2 N MATHER 44.18N 90.30W
09/06/2016 JUNEAU WI CO-OP OBSERVER
LARGE BRANCHES DOWN
&&
SHEASpecial weather statement, Sep 6, 4:22 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
522 PM CDT TUE SEP 6 2016
WIZ029-032>034-062315-
TREMPEALEAU-CLARK-BUFFALO-JACKSON-
522 PM CDT TUE SEP 6 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CLARK...
NORTHERN JACKSON...NORTHERN TREMPEALEAU AND EAST CENTRAL BUFFALO
COUNTIES...
AT 518 PM CDT...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
EXTENDING FROM NEAR AUGUSTA TO NEAR ARCADIA. MOVEMENT WAS EAST AT
40 MPH.
HOURLY RAINFALL RATES UP TO 1 INCH AN HOUR MAY CAUSE SOME LOCALIZED
FLOODING AND MUD SLIDES. IN ADDITION...THERE WILL BE SMALL HAIL AND
WINDS IN EXCESS OF 30 MPH.
THESE STORMS WILL BE NEAR...
OSSEO AROUND 525 PM CDT.
PRICE AROUND 530 PM CDT.
FAIRCHILD AROUND 535 PM CDT.
BLAIR AROUND 540 PM CDT.
NEILLSVILLE AND GREENWOOD AROUND 600 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE YORK...LYNN...
NORTHFIELD...MERRILLAN AND WILLARD.
LAT...LON 4426 9062 4425 9166 4460 9134 4460 9092
4476 9092 4483 9032 4459 9031
TIME...MOT...LOC 2218Z 264DEG 35KT 4468 9120 4432 9153
JSBLocal storm report, Sep 6, 4:32 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
532 PM CDT TUE SEP 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL BIG FLATS 44.11N 89.81W
09/06/2016 E1.00 INCH ADAMS WI TRAINED SPOTTER
.
&&
CJATornado, Howard
- When
- September 6, 4:50 PM CST to 4:51 PM CST
- Where
- Howard County, 2.02 mi WSW of Bonair to 2 mi WSW of Bonair
- Rating
- EF0
- Path length
- 0.02 mi
- Path width
- 25 yd
- Property damage
- $200
- Reported by
- Storm Chaser
- Coordinates
- 43.408, -92.237
A tornado briefly touched down southeast of Lime Springs with little to no damage reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Michigan, September 6, 20161 death · $30,000 · 54 kt wind · 6 events
- Lightning Strike in Wisconsin, September 6, 20161 death · 1 event
- Heat in Missouri, September 6 to 7, 20167 injured · 3 events
- Flash Flooding and Heavy Rain in Minnesota, September 6 to 7, 2016$40,000 · 5 events
- Hail and Damaging Winds in Wisconsin, September 6, 2016$20,000 · 1 in hail · 9 events
- Hail and Damaging Wind in Minnesota, September 6, 2016$27,000 · 1.5 in hail · 2 events
- Flood and Heavy Rain in Iowa, September 6 to 7, 201618 events
- Flash Flooding and Flooding in Wisconsin, September 6 to 13, 201613 events
- Hail and Damaging Winds in Wisconsin, September 6, 2016$2,000 · 1 in hail · 8 events
- Drought in Alabama, September 6 to 30, 20166 events
- Damaging Winds in Texas, September 6, 201660 kt wind · 3 events
- Flash Flood and Hail in Kansas, September 6, 201652 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659197.